EconPapers    
Economics at your fingertips  
 

Growth, income distribution, and fiscal policy volatility

Jaejoon Woo

Journal of Development Economics, 2011, vol. 96, issue 2, 289-313

Abstract: The relationship between income distribution and economic growth has long been an important economic research subject. Despite substantial evidence on the negative impact on long-term growth of inequality in the literature, however, there is not much consensus on the specific channels through which inequality affects growth. The empirical validity of two most prominent political economy channels - redistributive fiscal spending and taxes, and sociopolitical instability - has recently been challenged. We advance a new political economy channel for the negative link between inequality and growth, a fiscal policy volatility channel, and present strong supporting econometric evidence in a large sample of countries over the period of 1960-2000. Our finding also sheds light on another commonly observed negative relation between macroeconomic volatility and growth. We carefully address the robustness of the results in terms of data, estimation methods, outlier problem, and endogeneity problem that often plague the standard OLS (ordinary least squares) regression.

Keywords: Income; inequality; Fiscal; policy; volatility; Growth; Robust; regression (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304387810001136
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:deveco:v:96:y:2011:i:2:p:289-313

Access Statistics for this article

Journal of Development Economics is currently edited by M. R. Rosenzweig

More articles in Journal of Development Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:deveco:v:96:y:2011:i:2:p:289-313